Pennsylvania, 2012

High Wind and Strong Wind in Pennsylvania, February 24 to 25, 2012

February 24 to 25, 2012 · NWS CTP · 5 events in 5 counties and zones

High winds associated with a sharp frontal passage and strong pressure rises produced minor damage across portions of south-central Pennsylvania. Measured peak wind gusts over this area were between 50 and 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

High winds associated with a sharp frontal passage and strong pressure rises produced minor damage across portions of south-central Pennsylvania. Measured peak wind gusts over this area were between 50 and 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 24, 5:21 PM EST, 39 minutes earlier.

Area forecast discussion, Feb 24, 5:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EST FRI FEB 24 2012

.SYNOPSIS...
STRONG WINDS WILL PUSH ACROSS THE REGION BEHIND AN OCCLUDED FRONT
CROSSING THE REGION THIS EVENING. COLDER AIR WILL SURGE INTO THE
REGION FROM WEST TO EAST BEHIND THE COLD FRONT THIS EVENING AND
OVERNIGHT. STRONG GUSTY WINDS WILL ALSO ACCOMPANY THE COLD FRONTAL
PASSAGE. SEASONABLY COLD AND WINDY CONDITIONS ARE EXPECTED TONIGHT
THROUGH SATURDAY WITH LAKE EFFECT SNOWS DOWNWIND OF LAKE ERIE AND
OVER THE WESTERN HIGH TERRAIN. HIGH PRESSURE WILL RETURN TO THE
AREA ON SUNDAY BEFORE YIELDING TO A FRONTAL SYSTEM LIFTING THROUGH
THE GREAT LAKES INTO SOUTHEASTERN CANADA ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CENTER OF LOW PRESSURE LIFTING NE ALONG THE NORTH SHORE OF LK
ONTARIO THIS EVENING...WHILE TRAILING OCCLUDED FRONT SWEEPS THRU
CENTRAL PA. AT 22Z OCCLUDED FRONT WAS PUSHING INTO THE CENTRAL
MTNS...ACCOMPANIED BY A SHARP INCREASE IN WINDS. UPSTREAM OBS AND
MDL SOUNDINGS SUPPORT GUSTS IN THE 40-50KT RANGE THIS EVENING ALONG
AND IMMEDIATELY PRECEDING FRONTAL PASSAGE. A QUICK RISE IN TEMPS
ALSO EXPECTED WITH ARRIVAL OF FRONT EAST OF THE MTNS...AS LOW LVL
COOL AIR IS SCOURED OUT. THE LOWER SUSQ VALLEY...WHERE CURRENT
READING IN THE L40S...SHOULD RISE TO AT LEAST 50F THIS EVENING.

LATER TONIGHT THE COLDER AIR TRULY ARRIVES AND LAKE EFFECT SNOW
AND UPSLOPE SNOW DEVELOP OVER THE LAKE BELT AND LAURELS. LOWS OVER
THE NORTHWEST MOUNTAINS AND LAURELS SHOULD REACH THE MID TO UPPER
20S...WHILE LOWS REMAINS SLIGHT ABOVE FREEZING OVER THE SOUTH
CENTRAL MOUNTAINS AND LOWER SUSQ RIVER VALLEY.

GUSTY WINDS WILL PERSIST OVERNIGHT WITH IMPRESSIVE SUBSIDENCE
CONTINUING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
LAKE EFFECT AND UPSLOPE SNOWS PERSIST INTO SATURDAY AFTERNOON
WHILE THE REMAINDER OF CENTRAL PA REMAINS BRISK AND MUCH COLDER
WITH PARTIAL CLEARING. UNDER CONTINUING COLD ADVECTION...HIGHS
WON'T STRAY MUCH FROM THEIR LOWS OVER THE NORTHWEST...WITH LOWER
TO MIDDLE 30S ACROSS MUCH OF CENTRAL PA...AND LOWER 40S ACROSS THE
SOUTH AND SOUTHEAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
TROUGH AXIS WILL BE LIFTING TO THE NE BY SAT NIGHT WITH FLATTENING
RIDGE OF HIGH PRESSURE BUILDING IN LOWERING THE INVERSION. ANY
LINGERING SNOW SHOWERS IN THE WESTERN HIGH TERRAIN WILL END EARLY
SAT EVE WITH SKIES CLEARING AS THE NIGHT PROGRESSES. THIS WILL
BRING THE COLDEST NIGHT OF THE WEEK WITH LOWS WELL INTO THE TEENS
IN THE N AND W...AND LOWER TO MID 20S ELSEWHERE. A FEW LOCATIONS
ACROSS THE NRN MTNS WITH SNOW COVER COULD DIP INTO THE HIGH SINGLE
DIGITS TWD 12Z SUNDAY.

MILD ZONAL FLOW RETURNS FOR EARLY NEXT WEEK...AS ONE PACIFIC
SHORTWAVE RAPIDLY PASSES TO OUR NORTH LATE MONDAY - BRINGING JUST
SOME PERIODS OF MAINLY MID AND HIGH CLOUDS...BUT PRODUCING LITTLE
OR NO PRECIP AND KEEPING IT BREEZY.

ANOTHER MORE SIGNIFICANT SYSTEM LIKELY IMPACTS THE REGION FOR
WEDNESDAY INTO THURSDAY. SFC LOW TRACKS THRU THE UPPER
MIDWEST/UPPER GLAKES REGION WITH BLOCKING HIGH PRES OVR NEW
ENGLAND. THIS SYSTEM LOOKS LIKE IT PICKS UP A PLUME OF MOISTURE
FROM THE GULF...WHICH SURGES TOWARD THE MID ATLANTIC REGION ON
WED...BRINGING POTENTIAL FOR A STEADIER RAIN ON LEAP DAY - THOUGH
NORTHERN AREAS COULD SEE SOME MINOR AMTS OF SNOW/MIXED PRECIP
ACROSS MAINLY WED INTO THU. HOWEVER...OVERALL THE AIRMASS AHEAD OF
THIS SYSTEM APPEARS QUITE MILD...WITH 1000-500 MB THICKNESSES IN
THE 5500-5560M RANGE OVER THE NRN HALF OF THE COMMONWEALTH. PRECIP
TAPERS OFF ON THU AS DRY SLOT NOSES IN AHEAD OF SOME COOLER AIR.
WED/THU ALSO BRING GUSTY WEST WINDS IN FAST FLOW. AND MAINLY MTN
SNOW SHOWERS IN ITS WAKE FOR LATE NEXT WEEK.

ANOTHER WEATHER SYSTEM POSSIBLE HEADING TOWARD NEXT
WEEKEND...THOUGH TEMPS REMAIN ABOVE NORMAL.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
MINOR ADJUSTMENTS TO 21Z TAFS. TEMPS SLOW TO WARM TODAY...AND
FRONT SLOWER THAN EXPECTED.

EARLIER DISCUSSION BELOW.

PRIMARY SFC LOW LIFTING NWD THRU THE LWR GRT LKS...WHILE
SECONDARY LOW DEVELOPS IN THE LEE OF THE APPLCHNS AND TRACKS
EASTWARD. GUSTY SFC WNDS ACROSS RTES LATE THIS AFTERNOON AND
EVENING WITH GUSTS AOA 40 KTS THROUGH LATE EVENING. SCT TO NMRS
SHOWERS WITH PERHAPS A RUMBLE OF THUNDER OVR SRN SXNS. THE STRONG
DOWNSLOPE FLOW SHOULD YIELD MVFR TO VFR CIGS E OF THE MTNS
OVERNIGHT. IFR CONDS WILL DEVELOP OVR THE WESTERN HIGH TERRAIN
AIRFIELDS BFD- JST IN FQNT SNOW SHOWERS AND BLOWING SNOW.

OUTLOOK...
SAT...WINDY. IFR/SHSN WRN SXNS.
SUN...MVFR BCMG VFR WRN SXNS. NO SIG WX.
MON...VFR. SCHC OF MVFR -SHRA NRN TERMINALS.
TUE...VFR TO MVFR WITH -RA POSS LATE OVR WRN TERMINALS.
WED...MVFR AND IFR CONDITIONS...AND WINDY...WITH ANOTHER
STRONG COLD FRONT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM EST SATURDAY FOR PAZ012-018-019-
026>028-035>037-041-042-045-046-049>053-056>059-063>066.
HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR PAZ004>006-010-
011-017-024-025-033-034.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
SATURDAY FOR PAZ024-033.
WIND ADVISORY FROM 1 AM TO 7 AM EST SATURDAY FOR PAZ024-025-
033-034.
LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST SATURDAY FOR PAZ004-
005.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...DEVOIR/LAMBERT/STEINBUGL
LONG TERM...LAMBERT/RXR
AVIATION...DEVOIR/MARTIN/STEINBUGL
Hazardous weather outlook, Feb 24, 12:53 PM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EST FRI FEB 24 2012

PAZ024-033-251800-
CAMBRIA-SOMERSET-
1253 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-010-011-017-251800-
POTTER-ELK-CAMERON-CLEARFIELD-
1253 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-037-041-042-046-049>053-056>059-063>066-251800-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1253 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ025-034-251800-
BLAIR-BEDFORD-
1253 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-018-019-026-027-035-036-045-251800-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-
FULTON-FRANKLIN-SOUTHERN CLINTON-
1253 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-251800-
WARREN-MCKEAN-
1253 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Blair

When
February 24, 6:00 PM EST to 8:00 PM EST
Where
Blair forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Peak wind gusts between 45 and 55 mph were recorded with higher gusts on the ridge tops.

High Wind, Bedford

When
February 24, 6:00 PM EST to 8:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Peak wind gusts between 45 and 55 mph were recorded with higher gusts on the ridge tops.

High Wind, Cambria

When
February 24, 6:00 PM EST to 8:00 PM EST
Where
Cambria forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Peak wind gusts between 45 and 55 mph were recorded with higher gusts on the ridge tops.

High Wind, Somerset

When
February 24, 6:00 PM EST to 8:00 PM EST
Where
Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Peak wind gusts between 45 and 55 mph were recorded with higher gusts on the ridge tops.

Strong Wind, Lancaster

When
February 25, 4:00 PM EST
Where
Lancaster forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A strong wind gust around 50 mph blew-off part of a roof on a building in Lititz Borough.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360503, 360504, 360505, 360506, 360502.